Access the full text.
Sign up today, get DeepDyve free for 14 days.
Selective cyclooxygenase 2 (COX-2) inhibitors are known to affect renal prostaglandins (epoprostenol and dinoprostone), which are at least in part COX-2 dependent. Consequently, adverse events including hypertension, peripheral edema, hypercalemia, hyponatremia, and acute renal failure have been reported to occur with the new COX-2–specific inhibitors. This case report posits celecoxib as a likely cause of renal papillary necrosis and alerts physicians to the possibility of this additional renal complication with COX-2–specific inhibitors.REPORT OF A CASEA 61-year-old woman was diagnosed with rheumatoid arthritis in 1997 after she presented to the rheumatology clinic with complaints of bilateral hand, wrist, and foot pain for which naproxen (500 mg twice daily) and hydroxychloroquine were prescribed. Her medical history was significant for glaucoma laser surgery. She was taking no medication on presentation to our clinic except for naproxen as needed. Significant heartburn developed secondary to treatment with nonsteroidal anti-inflammatory drugs (NSAIDs), including the combination drug diclofenac sodium–misoprostol (Arthrotec; GD Searle & Co, Chicago, Ill). Naproxen treatment was discontinued secondary to heartburn, and she began taking 200 mg of celecoxib twice a day in October 1999. Methotrexate was added to her regimen because of continuing synovitis.The patient did well until March 2000, when she presented with right flank pain and urinary frequency without dysuria. Urinalysis showed the red blood cell count to be 441 per high-powered field; white blood cell count, 84 per high-powered field; and protein, 30 mg/dL. Urine culture was negative. She was given a 10-day course of ciprofloxacin, and her urinary symptoms subsided.In August 2000, she again complained of right flank pain of 2 to 3 days' duration and gross hematuria for 1 day. She denied dysuria, urinary frequency, fever, chills, nausea, and vomiting. Her medications at this point included leflunomide, methotrexate, celecoxib, folic acid, and acetaminophen (Tylenol; McNeil PPC Inc, Fort Washington, Pa) as needed. On detailed repeated questioning, she denied taking any other prescription or over-the-counter NSAIDs, over-the-counter analgesics, or herbal supplements. Her examination findings were normal, with normal blood pressure and no evidence of dehydration or synovitis. Results of laboratory tests, including complete blood cell count, serum urea nitrogen, creatinine, erythrocyte sedimentation rate, and C-reactive protein, were normal. Urinalysis findings were positive for large amounts of blood and nitrites; urine culture was negative; and urine cytologic findings were negative for malignancy. Abdominal films showed a questionable phlebolith in the right renal pelvis. The results of a renal ultrasound were normal, without any evidence of a renal stone. Abdominal computed tomography showed a right renal cyst, duplication of the collecting system on the left, no hydronephrosis, and no renal calculi.She continued to have hematuria and intermittent right flank pain. She had documented allergy to dye and thus could not undergo an intravenous pyelogram. She underwent cystoscopy in August 2000 with flexible right ureteroscopy, which revealed papillary necrosis in the upper pole of the right kidney. A retrograde pyelogram showed blunting of calyces (Figure 1) consistent with renal papillary necrosis. After celecoxib treatment was stopped, her right flank pain and hematuria resolved, and she has had no recurrence of these symptoms since. Treatment with all her other drugs was continued without change.Right retrograde pyelogram with arrows pointing to blunting of the calyces.We believe that the renal papillary necrosis was most likely caused by celecoxib treatment because the patient had no other conditions such as chronic urinary tract infection, diabetes mellitus, vasculitis, urinary tract obstruction, or dehydration known to cause or be associated with renal papillary necrosis. Furthermore, none of her other medications, including methotrexte or leflunomide, has been linked with this condition, nor would such association be expected based on their mechanisms of action or pharmacokinetic properties.COMMENTRenal papillary necrosis develops in the course of a variety of systemic diseases. The basic lesion is a tubulointerstitial nephropathy accompanied by compromised medullary blood flow that results in a focal or diffuse ischemic necrosis of various segments of the inner medulla. Renal papillary necrosis induced by NSAIDs is well recognized, although it has not previously been reported with cyclooxygenase 2 (COX-2)–specific inhibitors.The clinical manifestations are often subtle, leading physicians to underdiagnose or misdiagnose this clinical entity. It may mimic passage of a renal stone, with presentation of flank pain and hematuria. Alternatively, the necrotic tissue and stagnation of urine in the calyces may serve as a nidus for infection. Flank pain and dysuria are present in about half the cases, and gross hematuria is present in less than one fifth of cases. Proteinuria is present in up to 80% of cases, pyuria in 60% to 80% of cases, microscopic hematuria in 20% to 40%, and gross hematuria in 20%. Radiography is the best method of reliable diagnosis available in the absence of voided necrotic papillae. Calyceal haziness or irregularity and failure of contrast media filling of the minor calyces are the earliest manifestations of renal papillary necrosis.The underlying pathophysiologic process is that of ischemic necrosis. Tissue histologic studies reveal coagulative necrosis consistent with infarction. The fact that necrosis is anatomically limited to the papillary tips can be attributed to the vasculature of the renal papilla. The vascular bundles that are widest in the outer medulla gradually decrease in size, and at the papillary tip only a single or a few communicating vessels remain. The net effect is that the nutrient blood supply to the papillary tip is less than to the rest of the medulla, and hence the predisposition to ischemic necrosis.The vascular supply within these renal papillae is dependent on local renal prostaglandin production. Clinical circumstances of volume depletion or decreased effective renal blood flow in association with NSAID ingestion leads to elevated concentrations of NSAIDs and their metabolites within the papillae, which inhibit the vasodilatory role of the prostaglandins and can lead to renal papillary necrosis. Renal papillary necrosis has not been reported with COX-2–specific inhibitors. However, it is known that COX-2 enzyme activity is responsible in part for the synthesis of renal prostaglandins epoprostenol and dinoprostone, which may protect the kidney against various insults. It has been shown that the COX-2 enzymes are present in the macula densa and renal papillary interstitium in rats, dogs, and human nephrectomy and autopsy specimens, and inhibiting these prostaglandins could lead to ischemic necrosis of those areas.The package insert for Celebrexnotes that clinical trials with celecoxib have shown renal effects similar to those associated with comparator NSAIDs. Caution is recommended when initiating treatment in patients who are dehydrated and who have preexisting renal disease. Acute renal failure and interstitial nephritis have been listed as adverse reactions that occur rarely (in <0.1% of patients who take the drug) with celecoxib.Course and prognosis depend on the etiology of renal papillary necrosis. Even though both kidneys are usually affected, renal failure is not a necessary accompaniment because sufficient unaffected renal lobules with intact function might remain to maintain renal function. Management includes stopping NSAID therapy and aggressively treating secondary infection. The present case points out the need for the physician to be alert for this potential renal adverse effect of conventional NSAIDs as well as COX-2–specific inhibitors.Not AvailableCelebrex [package insert].Chicago, Ill: GD Searle & Co; April 24, 2000.MEDe BroeMMElseviersAnalgesic nephropathy.N Engl J Med.1998;338:446-452.AWheltonNephrotoxicity of nonsteroidal anti-inflammatory drugs: physiologic foundations and clinical implications.Am J Med.1999;106(5B):13S-24S.GEknoyanRenal papillary necrosis.In: Massry SG, Glassock RJ, eds. Massry and Glassock's Textbook of Nephrology. 4th ed. Philadelphia, Pa: Lippincott Williams & Wilkins; 2000:1004-1010.MMElseviersMEDe BroeAnalgesic nephropathy: is it caused by multi-analgesic abuse or single substance use?Drug Saf.1999;20:15-24.Corresponding author and reprints: Robert J. Quinet, MD, Department of Internal Medicine, Section on Rheumatology, Ochsner Clinic Foundation, 1514 Jefferson Hwy, New Orleans, LA 70121 (e-mail: firstname.lastname@example.org).Accepted for publication May 6, 2002.
JAMA Internal Medicine – American Medical Association
Published: Jan 13, 2003
Access the full text.
Sign up today, get DeepDyve free for 14 days.